Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Springfield, MO

June 8, 2004Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 8, 2004, 4:03 PM CDT for Ozark County, Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2004, 4:03 PM CDT (21:03 UTC)
Expired
Jun 8, 2004, 5:00 PM CDT
In force
57 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Ozark County, MO

The radar

The Springfield radar (KSGF), 113 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 082103
SVRSGF
MOC153-082200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
402 PM CDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OZARK COUNTY IN MISSOURI.

* UNTIL 500 PM CDT.

* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GAINESVILLE...OR ABOUT 15 MILES NORTH OF MOUNTAIN HOME...AND MOVING
  NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES EAST OF GAINESVILLE BY 410 PM CDT.

ADDITIONAL ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER 
OZARK COUNTY AND COULD QUICKLY BECOME SEVERE.

THE TOWNS OF UDALL...HARDENVILLE...TECUMSEH...ZANONI...SYCAMORE AND
DORA ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3650 9253 3650 9224 3679 9216 3680 9248

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:46 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 8, 3:46 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
ISSUED BY NWS PADUCAH KY
346 PM CDT TUE JUN 8 2004

.DISCUSSION...
MAIN CHALLENGE THE NEXT 12 TO 36 HOURS...TONIGHT THROUGH
WEDNESDAY...WILL BE THE COVERAGE AND DURATION OF PRECIPITATION
ACROSS THE WFO SGF FORECAST AREA. AFTER WEDNESDAY...DAILY CHANCES OF
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...AS SYNOPTIC PATTERN
SHIFTS FROM A LOW AMPLITUDE RIDGE TO ZONAL FLOW.

SHORT TERM (TONIGHT THROUGH EARLY THURSDAY)...
AN NOTABLE MCV STILL CONTINUES TO MOVE SLOWLY NEWD BETWEEN WICHITA
AND TOPEKA KS...BUT DESPITE THE FORCING AVAILABLE TO GENERATE
SIGNIFICANT CONVECTION...TEMPERATURES ALOFT CONTINUE CAP DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS. FURTHER SOUTH...IN THE SOUTHERN
PLAINS...A MORE PERSISTENT AND EMBEDDED CYCLONIC FLOW CONTINUES
ACROSS NORTH CENTRAL TEXAS.

GIVEN THE STATIC NATURE OF THE LOW AMPLITUDE RIDGE TO THE
SOUTHEAST...AND THE SHARPENING HIGH AMPLITUDE SHORTWAVE/LOW PRESSURE
SYSTEM ALONG THE PACIFIC COAST STATES...THE LOW/CYCLONIC DISTURBANCE
OVER NORTHERN TEXAS WILL BE SLOW TO EJECT NORTHWARD THROUGH THE KSGF
FORECAST AREA TONIGHT INTO WEDNESDAY NIGHT. THE FETCH OF GULF OF
MEXICO AIR WILL KEEP HIGH PRECIPITABLE WATERS ACROSS THE REGION INTO
FRIDAY. GOES SATELLITE SOUNDER PRECIPITABLE WATER AMOUNTS SHOW A
SIGNIFICANT STREAM OF 1.6 TO 1.9 PW VALUES FROM THE GULF THROUGH
MOST OF MISSOURI. GIVEN THE INITIAL PRECIPITATION EFFICIENCY OF ANY
STORMS THAT DEVELOP...I WOULD NOT BE SURPRISED TO SEE DOWNPOURS WITH
HOURLY AMOUNTS UP TO ONE INCH.

I DECIDED TO INCREASE POPS ACROSS THE KSGF FORECAST AREA EARLY
TONIGHT...THEN AGAIN BEFORE DAYBREAK...AS DIURNAL CONVECTION IS
GRADUALLY REPLACED BY DYNAMICALLY INDUCED CONVECTION ASSOCIATED WITH
THE APPROACHING CIRCULATION FROM NORTHERN TEXAS.

ALTHOUGH THE GFS CONVECTIVE FEEDBACK WAS IGNORED IN THE SHORT TERM
WITH REGARD TO QPF VALUES...I DECIDED TO COMPROMISE WITH HPC QPF
VALUES...INCREASING PRECIPITATION AMOUNTS OVERNIGHT AND INTO
WEDNESDAY. THE EVENING AND OVERNIGHT FORECASTERS MAY NEED TO REVISIT
THE QPF FORECAST...IF LOCAL FORCING INCREASES GREATER THAN CURRENTLY
FORECAST WITH THIS PACKAGE.

LONG TERM (THURSDAY - WEDNESDAY)...
POP FORECAST BRIDGES BETWEEN SLIGHT CHANCE AND CHANCE POPS...AS KSGF
FORECAST AREA IS LOCKED INTO WARM SECTOR OF FRONTAL BOUNDARY POISED
NORTH OF THE FORECAST AREA. ANTICIPATE SOME CAPPING THAT SHOULD
INHIBIT WIDESPREAD CONVECTION INTO EARLY NEXT WEEK. HOWEVER...ANY
NORTH OR SOUTH TRANSLATION OF THE DEVELOPING WESTERLIES /ZONAL FLOW/
MAY DRAMATICALLY MODIFY THE CHANCES OF RAIN IN THE EXTENDED PORTION
OF THE FORECAST. WILL HAVE TO WAIT AND SEE HOW THE CURRENT CLOSED
LOW CIRCULATION MODIFIES THE UPPER RIDGE OVER THE MISSISSIPPI VALLEY
INTO THE WEEKEND.

OTHER THAN POP FORECAST...ONLY MINOR CHANGES WERE MADE TO
TEMPERATURES IN THE FORECAST.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO PAH-SMITH
Hazardous weather outlook, Jun 8, 1:00 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
ISSUED BY NWS PADUCAH KY
100 PM CDT TUE JUN 8 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082300-
BARRY-BARTON-BENTON-BOURBON KS-CAMDEN-CEDAR-CHEROKEE KS-CHRISTIAN-
CRAWFORD KS-DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-
LACLEDE-LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-
PHELPS-POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-
WEBSTER-WRIGHT-
100 PM CDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED SHOWERS AND THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

  EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS STARTING AFTER 2
PM.

  DISCUSSION:

  SEVERAL INGREDIENTS FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS WILL COME TOGETHER THIS AFTERNOON OVER EXTREME
SOUTHEAST KANSAS AND THE MISSOURI OZARKS.  DUE TO THE LACK OF
STRONG INSTABILITY...STORM INTENSITIES WILL BE LIMITED TO BELOW
SEVERE CRITERIA. HOWEVER...BRIEF HEAVY DOWNPOURS AND CLOUD TO
GROUND LIGHTNING WILL  ACCOMPANY THIS ACTIVITY. HOURLY RAINFALL
AMOUNTS BETWEEN THREE QUARTERS TO ONE INCH MAY BE POSSIBLE WITH
ISOLATED DOWNPOURS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS.
IN ADDITION...ISOLATED WIND GUSTS WITH STRONGER STORMS MAY EXCEED 40
MPH...BUT SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  A MOIST AND MARGINALLY UNSTABLE ATMOSPHERE WILL BE PRESENT THROUGH
MUCH OF THE WEEK.  THERE WILL BE SEVERAL TRIGGERING MECHANISMS TO
DEVELOP SHOWERS AND THUNDERSTORMS FROM TODAY INTO THIS COMING
WEEKEND.  MOST OF THIS ACTIVITY WILL BE SCATTERED IN NATURE.
THEREFORE SOME AREAS MAY REMAIN DRY WHILE OTHER LOCATIONS RECEIVE
SEVERAL ROUNDS OF PRECIPITATION.  CLOUD TO GROUND LIGHTNING AND
HEAVY RAIN ARE THE PRIMARY HAZARDS EXPECTED THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

CRAMER/WFO PAH - SMITH

In the hours before

Local storm report, Jun 8, 4:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
401 PM CDT TUE JUN 08 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     RICHLAND                37.85N 92.42W
06/08/2004                   PULASKI            MO   LAW ENFORCEMENT

            MINOR ROOF DAMAGE TO SOME HOMES AND A BUSINESS.

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:16 PM CDTSevere Thunderstorm WarningSGFCamden59 min
Jun 8, 6:29 PM CDTSevere Thunderstorm WarningSGFMiller61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.